Montana, 2012

Hail and Damaging Wind in Montana, June 26, 2012

June 26, 2012 · NWS TFX · 10 events in 6 counties and zones

Thunderstorms developed over North Central Montana lasting into the early hours of 26 June 2012.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorms developed over North Central Montana lasting into the early hours of 26 June 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 25, 9:55 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 25, 9:55 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT MON JUN 25 2012

UPDATED AVIATION SECTION

.DISCUSSION...
ANOTHER VERY BUSY NIGHT WITH CONVECTIVE ACTIVITY AND FIRE
CONDITIONS. RED FLAG WARNING HAS EXPIRED BUT REMAINS IN EFFECT FOR
TUESDAY. CURRENT FORECAST PACKAGE LOOKS GOOD.

&&

.AVIATION...
UPDATED 0455Z.
SOUTHWEST FLOW ALOFT WILL CONTINUE. AIRMASS HAS STABILIZED EXCEPT
ALONG THE HI-LINE WHERE THUNDERSTORMS PERSIST. CONVECTIVE ACTIVITY
SHOULD END BY 08Z. SOME LOW AND MID LEVEL CEILINGS MAY FORM
AGAIN OVERNIGHT OVER PORTIONS OF NORTH CENTRAL MONTANA. VFR
CONDITIONS PREVAIL WITH MVFR CONDITIONS AND ERRATIC WINDS POSSIBLE
IN THE VICINITY OF THUNDERSTORMS.

&&

.PREV DISCUSSION...ISSUED 259 PM MDT MON JUN 25 2012

TONIGHT THROUGH WEDNESDAY...VERY BUSY PERIOD WITH WIDELY VARYING
WEATHER CONDITIONS EXPECTED TONIGHT AND TUESDAY. IN THE NORTH A
MOIST AND UNSTABLE AIRMASS IS IN PLACE WITH ISOLATED TO SCATTERED
THUNDERSTORMS EXPECTED THIS EVENING. A FEW STORMS COULD BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL. TORNADOES ARE
NOT EXPECTED BUT ALSO CAN NOT BE RULED OUT AS SHEAR PROFILES
APPEAR SOMEWHAT FAVORABLE. IN THE SOUTH VERY DRY...WINDY AND HOT
CONDITIONS WILL CONTINUE THROUGH THE EVENING AND AGAIN ON TUESDAY.
RED FLAG WARNINGS REMAIN IN EFFECT FOR MUCH OF SOUTHWEST MONTANA
AND SOUTHERN PORTIONS OF CENTRAL MONTANA. THE DEEP UPPER LEVEL LOW
ALONG THE WEST COAST IS FINALLY EXPECTED TO SWING NORTHEAST ACROSS
THE PACIFIC NORTHWEST ON TUESDAY. WIDESPREAD AND POSSIBLY HEAVY
PRECIPITATION IS EXPECTED FOR THE GLACIER PARK REGION FOR MUCH OF
TUESDAY WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER THE
PLAINS. A SURFACE FRONT WILL PUSH THROUGH MONTANA DURING THE
AFTERNOON/EVENING HOURS ON TUESDAY WITH STRONG AND GUSTY WEST
WINDS DEVELOPING BEHIND THE FRONT. MOUNTAIN TOP WINDS LOOK
ESPECIALLY STRONG ALONG THE ROCKY MOUNTAIN FRONT SO HAVE ISSUED A
HIGH WIND WATCH FOR LATE TUESDAY AFTERNOON AND EVENING. FOR
WEDNESDAY A COOLER AND SOMEWHAT QUIETER WEATHER PATTERN IS
EXPECTED. WINDS ARE EXPECTED TO REMAIN BREEZY AND THERE COULD BE
SOME ISOLATED SHOWERS OVER THE GLACIER PARK REGION BUT OTHERWISE
CONDITIONS ARE NOT EXPECTED TO BE AS BUSY. MPJ

WEDNESDAY NIGHT THROUGH MONDAY...THE ZONES WILL BE UNDERNEATH
UNSETTLED SOUTHWEST FLOW ALOFT WEDNESDAY NIGHT. THE AIRMASS WILL
GENERALLY BE DRY...HOWEVER...AND THE CHANCE OF CONVECTION WILL
REMAIN LOW. A WEAK HIGH PRESSURE RIDGE WILL BUILD THURSDAY AND THE
AIRMASS WILL CONTINUE TO WARM AND DRY WITH TEMPERATURES RISING
FURTHER ABOVE SEASON NORMALS. A SERIES OF WEAK DISTURBANCES WILL
MOVE THROUGH THE FLOW ALOFT FRIDAY. MOISTURE WILL INCREASE ACROSS
THE REGION AND THE AIRMASS WILL BECOME UNSTABLE...AND THE CHANCE OF

&&

.FIRE WEATHER...
RED FLAG WARNINGS REMAIN IN EFFECT FOR ZONE 118 AND MEAGHER COUNTY
IN ZONE 117 FOR FRONTAL PASSAGE...STRONG WINDS AND LOW RELATIVE
HUMIDITIES FROM 10 AM MDT UNTIL 9 PM MDT TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  80  49  73 /  20  20  10  10
CTB  54  68  47  67 /  30 100  40  10
HLN  59  82  48  75 /  10  20  10   0
BZN  54  84  42  77 /  10  10   0   0
WEY  50  71  39  72 /   0   0  10   0
DLN  53  76  40  76 /   0  10   0   0
HVR  61  87  51  74 /  30  20  20  10
LWT  58  84  46  71 /  20  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

RED FLAG WARNING FROM 10 AM TO 9 PM MDT TUESDAY
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND
CLARK...GALLATIN...JEFFERSON...MEAGHER.

SEVERE THUNDERSTORM WATCH 430 FOR PORTIONS OF NORTH CENTRAL MONTANA
THROUGH 1 AM MDT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 25, 3:58 PM MST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
458 PM MDT MON JUN 25 2012

MTZ008-014-015-052>055-262300-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
458 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHERN LEWIS AND
CLARK COUNTY UNTIL 1 AM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RED FLAG WARNING IS IN EFFECT FROM 10 AM MDT UNTIL 9 PM MDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR
FLASH FLOODING.

MTZ009-010-048-262300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
458 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT FORM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR
FLASH FLOODING.

MTZ011>013-044>047-049>051-262300-
HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-
458 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR
FLASH FLOODING.

In the hours before

Local storm report, Jun 25, 8:48 PM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
948 PM MDT MON JUN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             5 E PENDROY             48.07N 112.20W
06/25/2012  M0.70 INCH       TETON              MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZED HAIL.

&&

MLV
Special weather statement, Jun 25, 8:50 PM MST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
950 PM MDT MON JUN 25 2012

MTZ044-046-260430-
EASTERN PONDERA MT-TOOLE MT-
950 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA AND SOUTHERN
TOOLE COUNTIES UNTIL 1030 PM MDT...

AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CONRAD...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SHELBY...LEDGER...
DEVON...FERDIG AND GALATA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4881 11176 4851 11127 4804 11195 4820 11229
TIME...MOT...LOC 0350Z 230DEG 41KT 4823 11197

MLV
Special weather statement, Jun 25, 10:05 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1105 PM MDT MON JUN 25 2012

MTZ011-013-044>046-260545-
CHOUTEAU MT-EASTERN PONDERA MT-HILL MT-LIBERTY MT-TOOLE MT-
1105 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PONDERA...
SOUTHEASTERN TOOLE...SOUTHERN LIBERTY...SOUTHWESTERN HILL AND
NORTHWESTERN CHOUTEAU COUNTIES UNTIL 1145 PM MDT...

AT 1100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF THE KNEES...OR 27 MILES EAST
OF CONRAD...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN LIBERTY COUNTY...
  RURAL SOUTHEASTERN TOOLE COUNTY...
  RURAL NORTHWESTERN CHOUTEAU COUNTY...
  RURAL SOUTHERN LIBERTY COUNTY...
  RURAL CENTRAL LIBERTY COUNTY...
  RURAL SOUTHWESTERN HILL COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4861 11092 4840 11061 4804 11132 4817 11151
TIME...MOT...LOC 0505Z 225DEG 30KT 4818 11131

SUK
Special weather statement, Jun 25, 10:41 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1141 PM MDT MON JUN 25 2012

MTZ011-045-260630-
HILL MT-LIBERTY MT-
1141 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY AND
SOUTHWESTERN HILL COUNTIES UNTIL 1230 AM MDT...

AT 1137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES SOUTH OF CHESTER...MOVING NORTHEAST AT
50 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   JOPLIN...
   INVERNESS...
   RUDYARD...
   HINGHAM...
   GILDFORD...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4847 11003 4830 11041 4831 11062 4822 11064
      4822 11082 4814 11082 4813 11091 4832 11111
      4881 11048
TIME...MOT...LOC 0540Z 232DEG 43KT 4831 11091

SUK
Special weather statement, Jun 26, 12:30 AM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 AM MDT TUE JUN 26 2012

MTZ011-047-260815-
BLAINE MT-HILL MT-
130 AM MDT TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL AND CENTRAL
BLAINE COUNTIES UNTIL 215 AM MDT...

AT 127 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF HAVRE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LLOYD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4868 10901 4831 10891 4825 10971 4843 10976
TIME...MOT...LOC 0730Z 260DEG 26KT 4836 10959

SUK
Special weather statement, Jun 26, 12:43 AM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
143 AM MDT TUE JUN 26 2012

MTZ013-045-046-049-260830-
CHOUTEAU MT-EASTERN PONDERA MT-EASTERN TETON MT-LIBERTY MT-
143 AM MDT TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EASTERN
TETON...EXTREME SOUTHWESTERN LIBERTY AND WESTERN CHOUTEAU COUNTIES
UNTIL 230 AM MDT...

AT 136 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF POWER...OR 21 MILES NORTH
OF GREAT FALLS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...THE KNEES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4820 11170 4811 11099 4771 11135 4771 11168
TIME...MOT...LOC 0743Z 205DEG 29KT 4784 11143

The radar

The Great Falls radar (KTFX), 194 km away, was scanning. The volume nearest the first event began at 07:50 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blaine

When
June 26, 12:50 AM MST to 1:10 AM MST
Where
Blaine County, 10 mi S of Chinook
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
48.435, -109.230

Tennis ball sized hail, measuring 2.5 inches, was reported 10 miles S of Chinook. Damage to vehicle windshields was also reported.

Hail, Blaine

When
June 26, 1:30 AM MST to 1:45 AM MST
Where
Blaine County, 6 mi WNW of Harlem
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.563, -108.901

Quarter sized hail, measuring 1.00 inches, was reported 6 miles WSW of Harlem.

Hail, Hill

When
June 26, 5:10 AM MST to 5:20 AM MST
Where
Hill County, 16 mi S of Inverness
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.338, -110.680

Quarter size hail, measuring 1.00 inches, was reported 16 miles S of Inverness.

Hail, Pondera

When
June 26, 6:15 AM MST to 6:30 AM MST
Where
Pondera County, 7 mi ESE of Ledger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.231, -111.679

Quarter sized hail, measuring 1.00 inches, was reported 7 miles ESE of Ledger.

Hail, Liberty

When
June 26, 6:20 AM MST to 6:40 AM MST
Where
Liberty County, Chester
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.520, -110.950

Quarter size hail, measuring 1.00 inches, was reported at Chester.

Hail, Hill

When
June 26, 6:30 AM MST to 6:40 AM MST
Where
Hill County, 20 mi N of Kremlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.859, -110.080

Quarter sized hail, measuring 1.00 inches, was reported 20 miles N of Kremlin.

Thunderstorm Wind, Liberty

When
June 26, 6:45 AM MST to 7:15 AM MST
Where
Liberty County, Joplin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.570, -110.770

Thunderstorm outflow winds caused damage in Joplin including blown-off roofs, trees blown down, and power poles blown down.

Hail, Liberty

When
June 26, 6:45 AM MST to 7:15 AM MST
Where
Liberty County, 20 mi NE of Joplin
Measured
1.75 in hail
Reported by
Public
Coordinates
48.775, -110.460

Hail measuring 1.75 inches was reported 20 miles NE of Joplin.

Hail, Teton

When
June 26, 8:20 AM MST to 8:40 AM MST
Where
Teton County, 8 mi WSW of Fairfield
Measured
1.25 in hail
Reported by
Public
Coordinates
47.576, -112.139

Hail measuring 1.25 inches was reported 8 miles WSW of Fairfield.

Hail, Glacier

When
June 26, 11:16 AM MST to 12:15 PM MST
Where
Glacier County, Browning
Measured
1.75 in hail
Reported by
Public
Coordinates
48.570, -113.020

Hail measuring 1.75 inches was reported in Browning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397361, 397360, 397358, 397354, 397357, 397356, 397352, 397353, 397349, 397351.